Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

178 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Medical abortion done. Faint line seen on pregnancy test after unprotected sex. Am I pregnant?

Answered by
Dr.
Dr. Rakhi Tayal

OBGYN

Practicing since :2001

Answered : 13170 Questions

default
Posted on Wed, 26 Dec 2012 in Early Pregnancy Signs and Symptoms
Question: I had a medical (non-surgical) abortion at 8.6 weeks one month ago, and very much regret the decision. I bled for about 3 weeks. I am 38 years old and this was my first pregnancy that I am aware of. I am wondering how fertile I would be following this abortion, as I know one of the drugs is a progesterone blocker. The abortion took place during the week (November 5th and 6th for drug administration) which is the week I would have normally had my period had I not been pregnant. And now I am nearing that time again. My boyfriend and I have definitely had unprotected sex, but I am still wondering what my conception chances would be after taking that drug and with all of the bleeding I had. I am still getting (as of two days ago), a faint but definitely positive pregnancy test, and am wondering if that could still be residual hCG from the initial pregnancy or if it's possible that I got pregnant again, which would seem like a miracle after all that bleeding.
doctor
Answered by Dr. Rakhi Tayal 27 minutes later
Hello,
Thanks for posting your query.
After the medical termination with mifepristone, it takes 4-6 weeks for the ovulation to resume normally again. The faint positive urine test is likely to be due to the residual HCG in your blood from your previous pregnancy.
You are likely to have a period one month from the date of abortion. It is advisable to avoid pregnancy for at least six months after taking mifepristone due to the hormonal disturbances caused by the medicine.
Hope this answers your query. I will be glad to answer the follow up queries that you have.
Please accept my answer in case you do not have further queries.
Wishing you good health.
Regards.
Dr. Rakhi Tayal.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal 1 hour later
Thank you very much Dr. Tayal,

They didn't tell me anything about the mifepristone affecting ovulation. Could you elaborate a little more and explain to me what the hormonal disturbances are that are caused by this medication, and why waiting six months is advised? I have a nursing background so I can probably understand a bit more "medical talk" than usual. This was just an incredibly poor decision, and I may not want to wait that long, but of course, it isn't up to me. Is there anything to be done? For example I hear some women take progesterone supplements of some sort, but I know nothing about it or how to go about doing that.

Also, I have heard that there is a period of increased fertility after miscarriage or abortion. Do you mind describing that? Perhaps that is only true with a natural miscarriage?

Thanks, XXXXXXX
doctor
Answered by Dr. Rakhi Tayal 15 hours later
Hello.
Thanks for writing again.
Mifeprstone is anti progesteronic in action and decreases the growth of endometrial lining- decreases chances of implantation. It has been seen that it is more likely to be associated with missed abortion during the first 3 months after abortion. Since it is a long acting drug, its effect sometimes stays in system for that long.
Also after an abortion, you should give your body to recover properly.
Taking progesterone supplements are recommended only if there is an irregular vaginal bleeding. To bring back your normal hormonal balance, you can take oral contraceptives for next 1 or 2 cycles.
The period of increased fertility after abortion is associated with a natural abortion.
Hope my answer is helpful.
Do accept my answer in case there are no further queries.
Regards.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Rakhi Tayal 18 hours later
I really wish they had told me that. What a mistake. The counselor tried to send me home twice. Currently, just about a month out, my hcg level is still 118. But you doubt it is a new pregnancy correct? So the only recommendation for regulating my fertility is to actually go on an oral contaceptive of some kind for 2-3 cycles? I do have some symptoms after my last unprotected intercourse 9 days ago. Watery brown discharge and frequent urination, but that is all.

Thanks again and sorry to bother you one last time.
doctor
Answered by Dr. Rakhi Tayal 5 hours later
HCG levels of 118 one month after a medical abortion is likely to be due to new pregnancy.
You can get your levels tested again after a week to confirm it. Till then you can start with folic acid supplements.
Regards.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions
Drug/Medication ,  
Medical Procedures

Recent questions on  Folic acid

doctor1 MD

Hi, I am 43 years old and my wife is 35. Last year we decided to start a family but were unsuccessful. I was tchecked and found to be having low sperm count and motility. I have been advised to take Paternia (once a day) and Maxoza (once a day). It's been more than 3 months since I have been taking this medicine, without any succes. My wife was checked too and has been given a clean chit. However, she has been taking Folic acid tablets as advised by the doctor. Would greatly appreciate your advice. Thanks very much!

doctor1 MD

good morning sir, sir my father was suffering for kidney parenchymal disease so he was problem with pains of both legs,chest pain ,blood test result are urea-69 mg%,creatinine-2.8mg%,uric acid-8.4& rbs-78mg%,Hb%-9.4 urine routine test is normal o he was suffers big problem he was medcines taken ultracet,folic acid tab,nodon tab,etc.... sir but he was taken medcine but not cure what is problem plz details me sir,

doctor1 MD

i have hairfall problem im using evion 200 mg capsule from 3 days .i wanted to know about the possible sideeffects and also my friend recommended me folic acid capsules ..kindly help me with this m loosing my hair fast..also i have dandruff and zits in my scalp

doctor1 MD

My brother had seizures on16/9/2011. we got him admitted to TATA MAIN HOSPITAL.

In C.T. Scan report of brain it showed the problem of NEUROCYSTICERCOSIS.

On 16th sep he had 4 episodes of seizures, on 17th sep he had 1 episode & on 18th he had 1 episode, after that it has yet not occurred. On 21st sep. we went for MRI BRAIN (CEMR).

MRI Report showed - NEUROCYSTICERCOSIS - APPEARS TO BE ALIVE OR DEGENERATING (BUT NOT DEAD) STATE.

Now he has been discharged from hospital & as advised by the doctor we are giving him the following medicines-

1. TAB. DILANTIN 100 Mg 1 tds - 3 WEEKS
2. TAB LIVIPIL 500Mg 1 tds - 3 WEEKS
3. TAB FOLIC ACID 1 od- 3 WEEKS
4. TAB ZENTEL 400 Mg 1 bd - 3 WEEKS
5. CAP. OMEZ 20 Mg 1 bd - 3WEEKS
6. TAB OMNACORTIN 20 Mg- 10Mg for 5 days followed by 10 Mg 1 bd for 5 days followed by 10Mg-5Mg for 5 days followed by 10Mg 1od.

kindly guide me in this problem. if u want then we can come to delhi with my brother and meet u. He is just 21 years old. please sir please guide me on this problem.

i'll be highly grateful to u for considering my problem. pls reply as soon as possible sir....

Please sir i beg before u. i'm really worried for him. he's my only brother..... pls help me sir pls.

please reply as soon as possible sir.....

doctor1 MD

I am 14 weeks pregnant with twins. For the past 3 days am having severe shooting pain in my arms and shoulders. It started with left hand now moved to right hand. Even my right knee, ankle and thighs have started to pain. I have applied pain...

doctor1 MD

My husband has had these symptoms for over a year: extreme fatigue , dizziness & slight headache. These symptoms have come and go all this time. he was sent to a neurologist and his meds checked. Since Oct. the symptoms have become worse and now...

doctor1 MD

what should a pregnant woman do during pregnancy so she can have normal delivery?